Colorado, 2014

Hail in Colorado, May 31, 2014

May 31, 2014 · NWS BOU · 2 events in 2 counties and zones

A strong thunderstorm produced hail, up to nickel size, near Sterling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced hail, up to nickel size, near Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 9:17 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, May 31, 9:17 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1017 AM MDT SAT MAY 31 2014

.UPDATE...
ISSUED AT 956 AM MDT SAT MAY 31 2014

MUCH OF THE FOG HAS DISSIPATED BUT THERE IS STILL SOME STRATUS
OVER WELD COUNTY WHICH SHOULD ALSO DISSIPATE BY 11 AM. ALREADY
SEEING STORMS APPROACHING JACKSON AND GRAND COUNTIES THIS MORNING
WITH A FEW LIGHTNING STRIKES. THIS APPEARS TO BE ASSOCIATED WITH A
AN UPPER LEVEL DISTURBANCE WHICH IS MOVING RAPIDLY EASTWARD.
EXPECTED STORMS TO DEVELOP OVER THE REST OF MOUNTAINS AFTER 11 AM
AND OVER ADJACENT PLAINS SHORTLY AFTER THE NOON HOUR. SHORT RANGE
MODELS SEEM TO BE TARGETING DENVER AND SOUTH OVER THE PALMER
DIVIDE THIS AFTERNOON AND WITH BETTER HEATING MAY HELP THE
INSTABILTY DOWN THERE. SOME STORMS MAY BE SEVERE TODAY WITH
STRONGER WESTERLY FLOW ALOFT. SURFACE BASED MOISTURE HANGING IN
WITH DEWPOINTS STILL IN THE 50S AND WILL RESULT IN CAPES FROM 700
TO 1500J/KG. LARGE HAILS AND WINDS WILL BE THE MAIN IMAPCTS WITH
THE STORMS TODAY.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 323 AM MDT SAT MAY 31 2014

UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST WILL MOVE INLAND TODAY.
THIS WILL CAUSE SOUTHWEST FLOW ALOFT TO INCREASE AND BRING DRIER AIR
INTO THE AREA. HOWEVER...AIRMASS WILL REMAIN MOIST FOR THIS TIME OF
YEAR WITH PRECIPITABLE WATER VALUES NEAR THREE-QUARTERS OF AN INCH.
A SURFACE TROUGH WILL SET UP ALONG THE BASE OF THE FOOTHILLS. EAST
TO SOUTHEAST WINDS OVER NORTHEAST COLORADO WILL LIKELY KEEP THE
LOWER LEVELS MOIST THROUGH EARLY TO MID AFTERNOON. SOME DRIER AIR IS
EXPECTED TO MIX DOWN DURING THE AFTERNOON AND DROP DEW POINTS INTO
THE 40S ACROSS NORTHEAST COLORADO.

FEWER STORMS ARE EXPECTED TODAY. THE STORMS WILL BE MOVING QUICKER
BECAUSE OF THE INCREASED FLOW ALOFT. HOWEVER...THE STRONGER WINDS
ALOFT COMBINED WITH EASTERLY LOW LEVEL WINDS WILL PRODUCE MORE SHEAR
TODAY. THIS SHEAR COMBINED WITH CAPES OF 750 TO 1500 J/KG MAY
PRODUCE A FEW SEVERE STORMS THIS AFTERNOON AND EARLY EVENING. BEST
MOISTURE...INSTABILITY...AND SHEAR WILL BE FROM DENVER NORTH.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FIRST FORM OVER
THE FOOTHILLS AND THEN SPREAD EASTWARD. A COUPLE OF SUPER CELL
STORMS WILL BE POSSIBLE BECAUSE OF THE AMOUNT OF SHEAR AND
INSTABILITY...SO THE MAIN THREATS TODAY WILL BE LARGE HAIL...UP TO
GOLF BALL SIZE AND DAMAGING WIND GUSTS. CONVERGENCE ALONG THE
SURFACE TROUGH AND VEERING LOW LEVEL WINDS COULD PRODUCE A BRIEF
TORNADO.

THE STORMS WILL PUSH OFF TO THE EAST THIS EVENING AND EXPECT MOST OF
THE ACTIVITY TO BE DONE BY MIDNIGHT AS DRIER AIR MOVES INTO THE
STATE.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 323 AM MDT SAT MAY 31 2014

SUNDAY AND SUNDAY NIGHT...A DRIER SOUTHWEST TO WESTERLY FLOW
ALOFT WILL BE OVER NORTHERN COLORADO AS AN UPPER LEVEL TROUGH OVER
CENTRAL IDAHO PASSES ACROSS WY/MT. IN ADDITION...A LEE SIDE SFC
TROUGH WILL DEVELOP OVER EASTERN CO. AS A RESULT...TEMPERATURES
WILL CLIMB BACK INTO THE 80S. ONLY POTENTIAL AREA FOR
THUNDERSTORMS WOULD APPEAR TO BE OVER THE FAR NORTHEAST PLAINS
WHERE THE BEST LOW LEVEL MOISTURE WILL RESIDE.

MONDAY AND MONDAY NIGHT...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL AMPLIFY OVER COLORADO AS A PACIFIC STORM SYSTEM MOVES INTO
CENTRAL CA. THE FLOW ALOFT WILL BE MORE WEST TO NORTHWESTERLY. A
FRONTAL BOUNDARY WILL MOVE INTO THE NORTHEAST PLAINS TUESDAY
NIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND EAST OF
THE FRONTAL BOUNDARY. OVERALL...THE ALPINE AREAS REMAIN QUITE DRY.

TUESDAY AND TUESDAY NIGHT...THE UPPER LEVEL RIDGE WILL TRANSITION
TO THE EAST AS A WEAK UPPER LEVEL TROUGH BRUSHES ACROSS NORTHERN
CO. THIS FEATURES WILL CONTINUE TO MOVE EASTWARD WITH A DRIER
SOUTHWESTERLY FLOW ALOFT IN ITS WAY. THE FRONTAL BOUNDARY APPEARS
TO SCOUR OUT OF THE REGION. BEST CHC OF THUNDERSTORMS WILL BE OVER
THE NORTHEASTERN PLAINS AREAS LATE TUESDAY AND TUESDAY NIGHT WITH
GENERALLY DRY CONDITIONS ELSEWHERE. OVERALL TEMPERATURES WILL BE
SLIGHTLY ABOVE NORMALS THROUGH TUESDAY.

WEDNESDAY AND WEDNESDAY NIGHT...ANOTHER SHORT WAVE RIDGE DURING THE
DAY WITH A WEAK TROUGH BRUSHING ACROSS NORTHERN CO WEDNESDAY
NIGHT. MAIN THUNDERSTORM ACTIVITY WILL BE FOCUSED OVER THE
NORTHEAST PLAINS...WITH MOSTLY DRY CONDITIONS ELSEWHERE.

THURSDAY THROUGH FRIDAY...A MUCH WEAKER WESTERLY FLOW ALOFT WILL
AN EMBEDDED SYSTEM SLIPPING ACROSS NORTHERN COLORADO THURSDAY
NIGHT. THE MDLS APPEAR TO GENERATE BETTER QPF VALUES OVER THE
NORTHEAST PLAINS. OVERALL THUNDERSTORM COVERAGE MAY BE BETTER.
MORE HIGH BASED AND DRY ALONG THE FRONT RANGE...WITH WETTER
TYPE THUNDERSTORMS OVER THE NORTHEAST PLAINS.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 956 AM MDT SAT MAY 31 2014

NO CHANGES NEED TO UPCOMING 18Z TAFS WITH BEST TIMING FOR
THUNDERSTORMS STILL IN THE 21-01Z TIME FRAME. SHOULD HAVE A DRIER
AIRMASS TONIGHT SO NOT EXPECTING A RETURN OF THE FOG.

&&

.HYDROLOGY...
ISSUED AT 956 AM MDT SAT MAY 31 2014

SOMEWHAT DRIER AIRMASS WITH LESS BUT STRONGER STORMS TODAY.
STORMS WILL ALSO BE MOVING MUCH FASTER SO NOT EXPECTING ANY
SIGNIFICANT RISES IN WATER LEVELS WITH REGARDS TO RAINFALL. STILL
EXPECT AN OVERALL SLOW RISE IN STREAM/RIVER LEVELS OVER MUCH OF
CWA AS TEMPERATURES WILL BE WARMER AGAIN. THERE WAS A SIGNIFICANT
DROP IN LEVELS ALONG CACHE LA POUDRE IN GREELEY AND ON PLATTE AT
KERSEY BUT THIS SEEMS TO BE DUE TO WATER CRESTING BANKS AND INTO
GRAVEL PITS EAST OF HIGHWAY 85 IN GREELEY. NO IMMEDIATED CHANGES
TO CURRENT FLOOD ADVISORIES AND WARNINGS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ENTREKIN
SHORT TERM...MEIER
LONG TERM...COOPER
AVIATION...ENTREKIN
HYDROLOGY...ENTREKIN
Hazardous weather outlook, May 31, 9:48 AM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1048 AM MDT SAT MAY 31 2014

COZ030>051-011700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1048 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THE AREA THIS AFTERNOON AND EARLY EVENING. THERE WILL BE ENOUGH
SHEAR IN THE ATMOSPHERE FOR A FEW THUNDERSTORMS TO BECOME SEVERE
ALONG THE INTERSTATE 25 CORRIDOR AND ACROSS THE NORTHEAST PLAINS
AND PALMER DIVIDE. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. ALSO...A BRIEF TORNADO OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY WILL BE WARM AND DRY WITH A SLIGHT CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER THE NORTHEAST
PLAINS. SEVERE STRENGTH STORMS WILL AGAIN BE POSSIBLE OVER THE FAR
NORTHEASTERN PLAINS NEAR THE STATE BORDER ALL THREE DAYS AS WELL. FOR
THE LATTER PART OF THE WEEK...IT WILL BE A LITTLE COOLER WITH A
SLIGHT CHANCE OF THUNDERSTORMS ALONG THE FRONT RANGE...WITH A
BETTER CHANCE OVER THE NORTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM THIS AFTERNOON.

The radar

The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Elbert

When
May 31, 1:57 PM MST
Where
Elbert County, 0.69 mi N of Elizabeth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -104.600

Hail, Logan

When
May 31, 6:11 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515740, 515741.